Pancreatitis: Since your pancreas helps to digest your food, it needs to send out certain chemicals after you eat. Some drugs can cause your pancreas to swell, not allowing these enzymes to come out at the rate they should. Who is at greater risk is not really known. There is some information that if you have had pancreatitis in the past, you are more likely to get it again. Those patients who drink alcohol -- especially binge or party drinking -- are at higher risk. If you have diabetes or some other medical conditions, you could also be at risk. Some patients report using vitamin E and C, calcium, vitamin B12, and folate to prevent it. Some nukes are known to cause this more than others, so ask your doctor, nurse or pharmacist questions when you pick up your meds.
Hepatitis: The liver can also become inflamed when taking nukes (or the other classes too -- see below). Nukes may cause extra fat to be deposited in the liver. To be sure, the best way to prevent this from happening or getting worse is to not drink alcohol. Why? Alcohol is broken down in the body by the liver, so the harder the liver has to work, the more inflamed it can become. Just like other medicines, nukes need liver enzymes to work. The more things in the body the liver has to break down (like alcohol) the harder the liver has to work. Believe us, you want the liver to have the energy to break down your medicines and not waste energy on other things. A build-up of nukes in the body is a bad thing. It's not just alcohol. Even those non-prescription or herbal medicines count! Just like we said before, your doctor, nurse or pharmacist can help you understand this better.
Lactic acidosis: Yes, this is what killed Private Santiago in "A Few Good Men," but you can definitely handle the truth. Seriously, this is a bad deal if it happens. Lactic acidosis occurs when the lactic acid in your bloodstream becomes too high. Thankfully, this is a rare side effect but the only way to make sure it is not happening is to make sure you have good, consistent follow-up with your healthcare provider. Lactic acidosis can sneak up on you. Some patients report coenzyme Q10, riboflavin, thiamine, and L-carnitine prevent lactic acidosis from occurring. Be on the safe side and ask your healthcare provider when you are there for your follow-up.
Lipoatrophy: To be perfectly honest, we can see this with just about any ART class. Many experts feel Zerit and Retrovir (AZT) are the biggest culprits, but there is information on almost every drug causing it. More information on this side effect is in the protease inhibitor section.
Hepatitis: Viramune's affect on the liver is probably the best described. You can see this more often in women -- especially in those with high T-cell counts and after you have taken it for while. Just like the lactic acidosis, you can't really "feel" this coming on. If it does develop, you need to call your doctor right away. Basically what we see with Viramune is your liver enzyme levels begin to go up. This happens most often over the first four months or so. If your doctor sees this, they stop this medicine and change it. If you don't follow-up and this continues, you put your liver at risk. Some signs of this are:
If you are on Viramune and you think these are happening, call you doctor right away!
Cholesterol/triglycerides: Increases in cholesterol and triglycerides increase your risk for high blood pressure, heart disease, and stroke. The best way to treat these is to prevent it or lower your risk as much as possible. Best way to do this? Eat a diet low in fat and avoid large amounts of starches at one time. Throw away the remote and walk to the TV. Exercise daily, take fish oil and stop smoking! If these can't prevent it there are prescription medications available.
Lipodystrophy/lipoatrophy: This is redistribution (or shifting) of fat in the legs, arms, buttocks (women mostly) and face; and/or gaining fat in the neck and abdomen. It's not real clear how to best prevent it, but eating a low-fat diet and regular exercise show the most promise. When it happens, some doctors stop the PI and switch to another ART class. Sculptra, a facial filler, is a new option, but you will need to find a plastic surgeon in your area who does this, and it is only a temporary fix.
Diabetes: This is a rise in your blood sugar. If this happens for a long enough time, it leads to diabetes. The best way to prevent this is by eating a diet low in sugars and carbohydrates. Another good way -- exercise! If diet and exercise are not enough, prescription medications can also be an option.
Bone changes: PIs may cause a loss of bone density (osteoporosis) or bone breaking down (osteonecrosis). More information is being learned daily about this and how to best prevent and treat it, but you need to ask your healthcare provider how they are watching for this. For your part, performing weight-bearing exercises, maintaining a healthy weight, and not smoking will help decrease the loss of bone density.
The best way to effectively cope with the side effects of anti-HIV drugs is to know what to expect. Be active in your doctor's visits and make sure they answer all of your questions. Knowing how to best handle side effects not only makes it easier to take the medication correctly, but feeling better will enable you to have more enjoyment from life.
Maurice W. Oelklaus, DO, FAAFP is Assistant Professor of the KCUMB College of Medicine and Director of the KCUMB Family Medicine Residency Program. Charlott L. Williams, RN, CCRC is Nurse Manager of the KCUMB Dybedal Clinical Research Center. Patrick G. Clay, PharmD is Associate Professor of the KCUMB College of Medicine; Director of the KCUMB Dybedal Clinical Research Center and Adjunct Associate Professor of the UMKC School of Pharmacy.
To contact the authors or to find out more about their research programs call (816) 283-2335 or (800) 234-4847; e-mail firstname.lastname@example.org; visit www.kcumb.edu/crc.asp or write them at Kansas City University of Medicine and Biosciences, 1750 Independence Avenue, Kansas City, Missouri 64106-1953.